Woman Develops Angioedema After Taking Heart Med Enalapril

Margarida Maia, PhD avatar

by Margarida Maia, PhD |

Share this article:

Share article via email
atorvastatin angioedema | Angioedema News | Case Report | illustration of drugs and pill bottles

Note: This story was updated June 22, 2022, to correct that the patient’s symptoms of angioedema resolved a few days after she stopped taking enalapril to treat her heart disease.


A woman developed symptoms of angioedema after taking enalapril, a medicine commonly used to lower blood pressure and treat heart problems, according to a report from Colombia.

Her symptoms resolved a few days after she stopped taking the medication. This is a known side effect of the medicine that is not reported very often, according to study authors.

“The reporting culture will return the due importance to this reaction to take timely measures and reduce the associated morbidity and mortality,” the researchers wrote.

The report, “Enalapril-induced angioedema: a forgotten adverse event,” was published in the journal Clinical Case Reports.

Enalapril, sold as Vasotec and other brand names, works by lowering the production of angiotensin II, a hormone that causes blood vessels to narrow. This narrowing can cause high blood pressure and force the heart to work harder. When the production of angiotensin II is lowered, blood vessels relax and widen. This allows the heart to pump blood more easily and through larger passageways.

Recommended Reading
losartan | Angioedema News | illustration of a cube

Blood Pressure Medication Results in Rare Case of Angioedema: Report

One side effect of enalapril is angioedema, which occurs when fluids flow out through the widened blood vessels into nearby tissues. Symptoms of angioedema may begin a few days, and up to several years, after starting treatment. They usually occur in patients who have been taking the medicine for more than three months.

Now, researchers reported a case of enalapril-induced angioedema in an 82-year-old woman with heart failure.

She had low ejection fraction, a parameter that measures how well the heart can pump blood from the ventricles — the two bottom chambers of the heart — out into the rest of the body with each heartbeat.

She also had dilated cardiomyopathy — a disease of the heart muscle that causes it to stretch and become weaker — and hyperthyroidism, which occurs when the thyroid gland produces excessive amounts of thyroid hormones.

Her medication regimen included enalapril, propranolol, and spironolactone to treat her heart problems, atorvastatin to lower “bad” cholesterol (low-density lipoprotein) and other fatty molecules in the blood, and methimazole to treat her hyperthyroidism.

When the woman visited the hospital, she presented with abnormally dry skin (xerosis), swelling (edema), and redness in the face (facial erythema). She said her symptoms began about 1.5 months before, around the time she started taking enalapril.

Blood tests revealed an increase in the number of a type of immune cell called eosinophils (eosinophilia) and high levels of immunoglobulin E (IgE), a type of antibody made by the immune system as part of an allergic reaction. Her levels of C-reactive protein also were high, indicating inflammation in the body.

Based on these findings, a diagnosis of enalapril-induced angioedema was made.

The woman was admitted to the hospital, and a closer examination of a piece of skin tissue confirmed the presence of xerosis and erythema.

She stopped taking enalapril and was started on steroids and oral antihistamines. After six days, her symptoms resolved and she was discharged from the hospital.

After enalapril is stopped, “the condition usually reverts spontaneously in a matter of days; however, some works mention that it could even last for months,” the researchers wrote.

“She is currently asymptomatic in follow-up and without new episodes of angioedema,” they wrote.